Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 13, 2004, 3:09 PM CDT for Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 3:09 PM CDT (20:09 UTC)
- Expired
- May 13, 2004, 9:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2528 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 132012 FFWSGF MOC145-140215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 309 PM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI. * UNTIL 915 PM CDT. * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED ONE TO TWO INCHES OF RAIN ACROSS MUCH OF NEWTON COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NEOSHO...SAGINAW...LEAWOOD...GRANBY...SHOAL CREEK ESTATES...RITCHEY...REDINGS MILL...RACINE...NEWTONIA AND CLIFF VILLAGE. LOCAL LAW ENFORCEMENT REPORTED FLOODING IN DOWNTOWN NEOSHO. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN THE WARNED AREA. THIS ADDITIONAL RAINFALL COULD LEAD TO MORE SERIOUS FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3702 9412 3677 9413 3680 9460 3703 9457 $$ FOSTER
3 follow-up statements
000
WGUS73 KSGF 132250
FFSSGF
MOC009-119-145-209-140145-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT THU MAY 13 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 845 PM CDT FOR MCDONALD...
BARRY...STONE AND NEWTON COUNTIES...
AT 538 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
MODERATE RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED
THAT NEARLY TWO INCHES OF RAIN HAS AFFECTED SEVERAL LOCATIONS OVER
THE PAST TWO HOURS. LAW ENFORCEMENT OFFICIALS REPORTED MINOR
FLOODING WITHIN THE COMMUNITIES ON NEOSHO AND GALENA MISSOURI.
MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL MAY CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG
SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL
EXPERIENCE FLOODING INCLUDE... NEOSHO...WHEATON...WASHBURN...SILVER
CREEK...SHOAL CREEK DRIVE...SAGINAW...REEDS SPRING...PURDY...
PINEVILLE...NOEL...LEAWOOD AND LANAGAN.
&&
BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3705 9410 3690 9410 3689 9358 3697 9360
3698 9341 3655 9335 3652 9457 3703 9461
$$
CRAMER000
WGUS73 KSGF 132254 CCA
FFSSGF
MOC009-119-145-209-140145-
FLASH FLOOD STATEMENT...CORRECTED FOR FLOODING REPORTS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT THU MAY 13 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 845 PM CDT FOR MCDONALD...
BARRY...STONE AND NEWTON COUNTIES...
AT 538 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
MODERATE RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED
THAT NEARLY TWO INCHES OF RAIN HAS AFFECTED SEVERAL LOCATIONS OVER
THE PAST TWO HOURS. LAW ENFORCEMENT OFFICIALS REPORTED MINOR
FLOODING WITHIN THE COMMUNITIES ON NEOSHO AND REEDS SPRING MISSOURI.
MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL MAY CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG
SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL
EXPERIENCE FLOODING INCLUDE... NEOSHO...WHEATON...WASHBURN...SILVER
CREEK...SHOAL CREEK DRIVE...SAGINAW...REEDS SPRING...PURDY...
PINEVILLE...NOEL...LEAWOOD AND LANAGAN.
&&
BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3705 9410 3690 9410 3689 9358 3697 9360
3698 9341 3655 9335 3652 9457 3703 9461
$$
CRAMER000
WGUS73 KSGF 140148 CCA
FFSSGF
MOC009-119-145-209-140200-
FLASH FLOOD STATEMENT...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT THU MAY 13 2004
...FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE AND NEWTON
COUNTIES HAS BEEN CANCELED...
AT 538 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT HEAVY
RAINFALL ACROSS THE WARNED COUNTIES HAS WEAKENED SIGNIFICANTLY OVER
THE PREVIOUS FEW HOURS. LIGHT RAIN WILL CONTINUE INTO THE OVERNIGHT
PERIOD...HOWEVER...FLASH FLOODING IS NO LONGER A CONCERN.
&&
LAT...LON 3705 9410 3690 9410 3689 9358 3697 9360
3698 9341 3655 9335 3652 9457 3703 9461
$$
CRAMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 1:53 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 13, 1:53 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 153 PM CDT THU MAY 13 2004 .DISCUSSION... LARGE CONVECTIVE COMPLEX CONTINUED TO MIGRATE EAST SOUTHEAST ACROSS THE FORECAST AREA THURSDAY AFTERNOON. THE AIRMASS DESTABILIZED ACROSS FAR SOUTHERN MISSOURI AHEAD OF THIS COMPLEX WITH SURFACE BASED CAPES WERE NEAR 2000 J/KG IN FAR SOUTHWEST MISSOURI. THIS INSTABILITY AXIS AND THE INTERACTION OF MULTIPLE OUTFLOW BOUNDARIES RESULTED IN THE INTENSIFICATION OF THE STORMS SOUTH OF INTERSTATE 44. A WEAKLY SHEARED ENVIRONMENT WAS SUPPORTIVE OF MULTI-CELL THUNDERSTORMS. THE FLOW ABOVE THE BOUNDARY WAS BACKING AHEAD OF THE PRIMARY UPPER TROUGH COMING OUT OF THE ROCKIES. THIS WAS FEEDING DEEP LAYERED MOISTURE WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES AND 850 MB DEWPOINTS NEAR 14 DEGREES NORTHWARD INTO SOUTHWEST MISSOURI. DEEP LAYERED CONVERGENCE WILL LEAD TO TORRENTIAL RAINFALL RATES THE NEXT FEW HOURS. BELIEVE THE PRIMARY FLOOD THREAT WILL OCCUR IN THE NEAR TERM AND DO NOT PLAN TO ISSUE A FLOOD WATCH AT THIS TIME. THE TRUE COLD FRONT STRETCHED FROM SOUTHEAST IOWA TO NORTH CENTRAL OKLAHOMA. THIS FRONT WILL BEGIN TO SURGE SOUTHEAST LATER TONIGHT AS THE UPPER TROUGH SWINGS ACROSS THE PLAINS. LARGE SCALE ASCENT WILL CONTINUE TO SUPPORT PERIODS OF SHOWERS. MID LEVEL LAPSE RATES WILL STEEPEN TONIGHT WITH THE APPROACH OF THE TROUGH. THIS WILL SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT. HOWEVER INSTABILITY WILL BE LIMITED OVERNIGHT AND POTENTIAL SEVERE STORM POTENTIAL WILL BE LOW AT BEST. COLD AIR ADVECTION ALONG WITH LINGERING CLOUDS AND PRECIPITATION WILL RESULT IN A MUCH COOLER DAY ON FRIDAY. PARTIAL CLEARING MAY OCCUR ACROSS THE WESTERN COUNTIES LATE IN THE DAY. A ZONAL PATTERN WILL DEVELOP IN THE WAKE OF THE EXITING TROUGH. TEMPERATURES WILL WARM NICELY OVER THE WEEKEND WITH HIGHS BACK INTO THE 70S. THE WARMING TREND WILL CONTINUE INTO EARLY NEXT WEEK. && .AVIATION... MVFR TO LOCALLY IFR CEILINGS CAN BE EXPECTED THROUGH TONIGHT AS WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE. THE VISIBILITY WILL BE REDUCED TO AS LOW AS 1 MILE IN THE HEAVIER PRECIPITATION. NOT MUCH IMPROVEMENT IN FLYING CONDITIONS IS EXPECTED THROUGH FRIDAY MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. FOSTER
Hazardous weather outlook, May 13, 1:00 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU MAY 13 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS THUNDERSTORMS WITH A FEW CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS IN EXCESS OF 60 MPH. HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. THE RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED TO FAR SOUTHERN MISSOURI SOUTH OF INTERSTATE 44. DISCUSSION: A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN MISSOURI WHERE THE AIRMASS WILL BE MOST UNSTABLE. LARGE HAIL WILL BE THE PRIMARY HAZARD WITH ANY SEVERE STORMS THAT DEVELOP. OTHERWISE TORRENTIAL RATES IN EXCESS OF ONE INCH PER HOUR AND LOCALIZED FLOODING WILL BE THE PRIMARY THREATS. THE REMAINDER OF THE OUTLOOK AREA WILL EXPERIENCE OCCASIONAL SHOWERS AND THUNDERSTORMS BUT SEVERE WEATHER IS NOT EXPECTED. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AS A COLD FRONT PUSHES INTO THE REGION. IT APPEARS THAT INSTABILITY WILL BE LIMITED AND SEVERE WEATHER IS NOT EXPECTED. HOWEVER LOCALLY HEAVY RAINFALL WILL REMAIN A POSSIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NON SEVERE THUNDERSTORMS MAY LINGER OVER SOUTHERN MISSOURI EARLY FRIDAY. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON AND EVENING AND SOUTH OF INTERSTATE 44. FOSTER
In the hours before
Local storm report, May 13, 2:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG CAPE FAIR 36.73N 93.52W
05/13/2004 STONE MO LAW ENFORCEMENT
TREES DOWN ACROSS HWY 76.
FEHLocal storm report, May 13, 2:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL LONGVIEW 36.72N 94.22W
05/13/2004 1.00 INCH MCDONALD MO LAW ENFORCEMENT
0206 PM HAIL ROCKY COMFORT 36.75N 94.10W
05/13/2004 1.00 INCH MCDONALD MO LAW ENFORCEMENT
FEHLocal storm report, May 13, 2:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 2 SE CAPE FAIR 36.71N 93.49W
05/13/2004 60 MPH STONE MO AMATEUR RADIO
POWERLINES AND POLES DOWN.
FEHLocal storm report, May 13, 2:41 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL BRANSON 36.65N 93.22W
05/13/2004 0.75 INCH TANEY MO AMATEUR RADIO
PENNY HAIL AT SILVER DOLLAR CITY.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:11 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 64 min |
| May 13, 3:13 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 62 min |
| May 13, 4:16 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 74 min |
| May 13, 4:35 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| May 13, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 36 min |
| May 13, 2:12 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 33 min |
| May 13, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 39 min |
| May 13, 2:42 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Stone | 6 hr |
| May 13, 3:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 55 min |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.